Hail, Dickinson
- When
- May 23, 12:03 PM CST
- Where
- Dickinson County, 4 mi WNW of Upland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.102, -97.089
A nearly stationary frontal boundary stretched from northern Wisconsin to the Texas panhandle during the evening hours of Wednesday, May 23rd, through the morning hours of May 24th. 00 in diameter across portions of northeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A nearly stationary frontal boundary stretched from northern Wisconsin to the Texas panhandle during the evening hours of Wednesday, May 23rd, through the morning hours of May 24th. Severe storms developed late Wednesday afternoon along the front, and dropped hail up to 1.00 in diameter across portions of northeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 23, 2:23 AM CST, 9 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 AM CDT WED MAY 23 2007 .DISCUSSION... MAIN CONCERN FOR THIS FORECAST IS HEAVY RAIN POTENTIAL TONIGHT ACROSS NORTH CENTRAL KANSAS. CONVECTION THIS MORNING AHEAD OF A FRONTAL BOUNDARY/OUTFLOW WILL CONTINUE TO WEAKEN AS IT MOVES EAST AS THE LOW LEVEL JET VEERS THROUGH THE EARLY MORNING HOURS. EXPECT SHOWERS THIS MORNING WITH SOME SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AS CAP ERODES LATE IN THE AFTERNOON TODAY. UPPER TROUGH OVER THE ROCKIES WILL MOVE EAST TONIGHT AND INDUCE CYCLOGENESIS IN THE TEXAS PANHANDLE. THE EJECTION OF THE UPPER TROUGH WILL BACK THE WINDS TO THE SOUTHEAST FRONT THE SURFACE TO 850 MB WITH POOLING OF HIGH PWS OF 1.50 TO 1.70 INCHES IN CENTRAL KANSAS. GOOD FRONTOGENETIC FORCING...DYNAMIC FORCING...UPPER DIVERGENCE WILL LEAD TO THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY RAINFALL. AXIS OF HEAVY RAINS LOOKS TO LINE UP ALONG THE FRONT FROM NORTHEAST NEBRASKA SOUTHWEST ACROSS CENTRAL KANSAS INTO SOUTHWEST KANSAS TONIGHT. COULD SEE TRAINING OF THUNDERSTORMS ACROSS NORTH CENTRAL KANSAS WITH GENESIS REGION ACROSS CENTRAL KANSAS TONIGHT TOWARD 05Z. HAVE ISSUED A FLASH FLOOD WATCH FOR AREA GENERALLY WEST OF A ABILENE TO MARYSVILLE LINE FROM 00Z TO 12Z THURSDAY. ALSO EXPECT MCS TO DEVELOP AND MOVE EAST THROUGH THE EARLY MORNING HOURS THURSDAY. SUFFICIENT SHEAR AND INSTABILITY WILL BE PRESENT THIS EVENING FOR SCATTERED SEVERE THUNDERSTORMS WITH HAIL AND WIND THE MAIN HAZARDS. LEANED TOWARD THE GFS WITH RESPECT TO HIGHER QPF AMOUNTS THAN THE DRIER NAM. THE EJECTION OF THE UPPER TROUGH ACROSS THE CENTRAL PLAINS ON THURSDAY WILL PUSH THE FRONT SOUTH OF THE FORECAST AREA BY 00Z FRIDAY. MORNING CONVECTION WILL BE LIKELY ACROSS EASTERN CWA THURSDAY MORNING AND DO NOT EXPECT HEAVY RAINFALL AS LOW LEVEL JET VEERS TO THE SOUTHWEST BY 12Z THURSDAY AND FRONT MOVES SWIFTLY THROUGH. COOLER TEMPERATURES LOOK ON TAP FOR THURSDAY IN WAKE OF FRONT WITH CAA AND LOWERED TEMPS A COUPLE OF DEGREES. 53 && A 45-55 KT LOW LEVEL JET OVER NORTH CENTRAL KANSAS WILL GRADUALLY VEER TO THE SOUTHWEST DURING THE REMAINDER OF THE NIGHT WITH SPEEDS SLOWLY DECREASING TO 35-45 KT. SOME LLWS MAY DEVELOP TOWARDS SUNRISE AS SURFACE WINDS SLIGHTLY RELAX. STRATUS DECK FAIRLY WIDESPREAD BASED ON CURRENT OBSERVATIONS AND EXPECT SIMILAR CIGS TO PERSIST THROUGH MID MORNING. THUNDERSTORM ACTIVITY CONFINED CURRENTLY TO NORTH CENTRAL KANSAS WITH A WEAKENING TREND OBSERVED. REDEVELOPMENT WILL LIKELY OCCUR JUST WEST OF THE CWA BY AFTERNOON WITH CONVECTION TRANSLATING EASTWARD RETURNING TO NORTH CENTRAL KANSAS BY EVENING. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THIS EVENING THROUGH EARLY THURSDAY MORNING FOR AREA GENERALLY WEST OF A ABILENE TO MARYVELLE LINE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1229 PM CDT WED MAY 23 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-241730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1229 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SURFACE BOUNDARY OVER CENTRAL KANSAS WILL REMAIN NEARLY STATIONARY THIS AFTERNOON. THIS BOUNDARY WILL BE THE FOCUS FOR SCATTERED CONVECTION THIS AFTERNOON. SOME OF IT MAY BE SEVERE WITH LARGE HAIL AND GUSTY WINDS THE PREDOMINANT THREAT. HOWEVER, AN ISOLATED TORNADO CAN NOT BE RULED OUT. LOCALLY HEAVY RAINS MAY ALSO OCCUR. ALL OF THIS WOULD BE MAINLY WEST OF A LINE FROM HERINGTON TO MANHATTAN TO SENECA. THE FRONT WILL REMAIN NEARLY STATIONARY THROUGH MIDNIGHT AND THUS PROVIDE THE CONTINUED THREAT FOR SEVERE WEATHER AND FLASH FLOODING. TWO TO FOUR INCHES OF RAIN IS POSSIBLE BY LATE TONIGHT NORTHWEST OF A LINE FROM HERRINGTON TO MANHATTAN AND SENECA. THUS, A FLASH FLOOD WATCH IS POSTED FOR MUCH OF NORTHCENTRAL KANSAS TONIGHT. THE FRONT SHOULD BEGIN TO MOVE EAST AFTER MIDNIGHT. THIS WILL INCREASE THE THREAT FOR LARGE HAIL AND DAMAGING WIND TO PORTIONS OF NORTHEAST AND EASTCENTRAL KANSAS THROUGH THE EARLY MORNING HOURS THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE ONGOING THURSDAY MORNING WITH SOME PRODUCING VERY HEAVY RAIN. THESE STORMS WILL THEN DIMINISH BY MIDDAY NORTH AND WEST OF THE TURNPIKE. THERE IS SOME LINGERING THREAT FOR THUNDERSTORMS SOUTHEAST OF THE TURNPIKE THURSDAY AFTERNOON. AFTER A BRIEF BREAK THURSDAY NIGHT AND EARLY FRIDAY...THUNDERSTORMS CHANCES RETURN TO THE AREA FRIDAY NIGHT THROUGH TUESDAY. THE BEST CHANCES AT THIS TIME APPEAR FRIDAY NIGHT INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1204 PM CDT WED MAY 23 2007 KSZ021-034-035-231745- CLAY-DICKINSON-OTTAWA- 1204 PM CDT WED MAY 23 2007 THROUGH 1245 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF CLAY...OTTAWA AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TALMAGE...MANCHESTER AND WAKEFIELD. MILFORD LAKE MAY ALSO BE AFFECTED BY THIS STORM. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1243 PM CDT WED MAY 23 2007 KSZ021-022-035-036-231845- CLAY-DICKINSON-GEARY-RILEY- 1243 PM CDT WED MAY 23 2007 THROUGH 145 PM CDT...A FEW CLUSTERS OF THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF CLAY...RILEY...GEARY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MILFORD STATE PARK...WAKEFIELD...RILEY...LEONARDVILLE...ABILENE...AND SOLOMON. THESE CLUSTERS OF STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 75 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
10 hail, 2 lightning. Local standard time, as filed.
Nickel and dime sized hail reported. Small creeks and streams were also reported to be running near bankfull.
A 60mph wind gusts was reported in addition to the one inch hail.
An official from a local energy company said more than 3,500 customers were left without power after thunderstorms rolled across Hiawatha. Lightning hitting a power line was stated to be the cause of the outage.
Lightning struck a home. The two occupants escaped safely before a fire broke out. Nearly half of the home was a total loss.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34394, 34395, 34396, 34397, 34398, 34399, 35917, 34400, 34401, 34402, 34403, 35919.